New York, 2017Damaging Winds in New York, June 30, 2017
June 30, 2017 · NWS OKX · 6 events in 1 county or zone
A passing upper level disturbance triggered isolated severe thunderstorms in Orange County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance triggered isolated severe thunderstorms in Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 2:39 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 30, 2:39 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
339 PM EDT Fri Jun 30 2017
.SYNOPSIS...
A warm front remains well to the north through Saturday as high
pressure sits over the western Atlantic. A cold front moves
across late Saturday night into Sunday. The cold front lingers
across the area on Sunday, followed by another cold front
crossing the area on Monday. High pressure then builds in from
the northwest on Tuesday, before sliding offshore Wednesday
night. The next system approaches the area for Thursday into
Friday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Initially, convection will be the near term concern into this
evening. Wind shear in the 30-40 kt range will allow for some
intensification, although greatest instability resides just
north of the CWA. Upstream thunderstorms should track across nw
zones, then possibly the northern portion of the CWA through
this evening, weakening as diurnal heating ends, and as
convection cools the boundary layer. Thereafter, any convection
will be isolated overnight due to lack of any additional
trigger, other than possible weak shortwaves embedded in upper
westerly flow.
Warm and humid conditions are anticipated, and with plenty of
cloud cover, lows should not fall further than the upper 60s to
lower 70s.
Dangerous rip currents are expected at the ocean beaches into
this evening. A high rip current risk remains in effect.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Persistent S/SW flow Saturday, and lowering of heights, along
with approach of a cold front will set the stage for showers and
thunderstorms, with slightly higher coverage across the CWA.
Once again, marine eastern zones will observe enough stability
to keep thunderstorms to a minimum.
Coverage of showers/thunderstorms will increase from
isolated/scattered in the morning, to numerous in the
afternoon/early evening.
These showers and storms move across the area at night, as the
cold front passes. Clouds and showers/storms will prevent the
temperatures from reaching 90, but warm 80s anticipated, with
mid/upper 70s eastern zones of Long Island and southeast CT.
At night, lows once again will be in the upper 60s to lower 70s.
Dangerous rip currents are expected at the ocean beaches once
again Saturday due to strengthening southerly wind and rough
seas/swells. A high rip current risk has been issued for
Saturday.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Models are in good agreement to start the period with the upper
level trough remaining over the northeast on Sunday before the
trough axis shifts offshore on Monday as surface high pressure
begins to build in from the northwest.
The cold front that crossed the area Saturday night will linger and
ultimately wash out over the region during the day on Sunday. The
atmospheric column dries out quickly, so other than a few leftover
showers and storms Sunday morning, the majority of the day should
remain dry despite the boundary in the area. As the trough axis
shifts eastward on Monday, a shortwave rounding the base of the
trough could help spark a few showers and thunderstorms Monday
afternoon, but the best dynamics remain well north of the region.
High pressure then builds in from the northwest, keeping the area
dry on Tuesday and into the first part of the day on Wednesday. As
the high moves offshore during the day on Wednesday, the next
frontal system will approach the region from the southwest. While
the exact details remain uncertain, there is general agreement with
the idea of an area of low pressure approaching the region during
the day on Thursday before exiting the area on Friday. This would
bring a chance of showers and thunderstorms back to the
area on Thursday into Friday.
Temperatures will remain near to a few degrees above normal through
the period, with daytime highs generally in the 80s and overnight
lows in the mid 60s to lower 70s. Sunday looks to be the warmest
day, with daytime highs around 90 in the city and in the mid 80s
elsewhere.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR through this evening except where showers and
thunderstorms occur. Best chance for showers and thunderstorms
remains north and west of city terminals near KSWF and KHPN.
Given satellite and radar trends, will include TS in the TAF at
these locations and VCTS elsewhere. Further...HRRR model now
shows widespread showers and possible thunderstorms making it's
way to portions of southern CT later this evening so will expand
chc at KBDR and KGON. There is even a small chance some activity
crosses city terminals/LI after 22z but oceanic influence should
minimize activity. Will need to monitor radar trends and update
as necessary.
SW winds 10-20 kt backing to the S with gusts mostly 20-25 kt.
Winds diminish aft 00z.
Third night of southerly flow with increasing low level moisture
should allow for MVFR to IFR stratus to develop aft 06z. Higher
chc for IFR KJFK/KLGA/KISP/KHPN/KGON.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low chc of showers and thunderstorms aft 21z.
KLGA TAF Comments: Low chc of showers and thunderstorms aft 21z.
KEWR TAF Comments: Low chc of showers and thunderstorms aft 21z.
KTEB TAF Comments: Low chc of showers and thunderstorms aft 21z.
KHPN TAF Comments: Chc of showers and thunderstorms aft 21z.
KISP TAF Comments: Timing of stratus tonight may be off 1 or 2
hours.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday morning...MVFR to IFR lifts to VFR by late morning.
.Saturday afternoon-Sunday...Chance showers/thunderstorms with
MVFR or lower conditions possible. SW gusts near 20 kt with
higher gusts possible near thunderstorms Saturday afternoon and
evening.
.Monday...Mainly VFR early. Afternoon MVFR possible late day or
evening showers and thunderstorms. SW gusts near 20 kt.
.Tuesday AND Wednesday...VFR. North winds Tue becoming variable
and then southerly by Wednesday 5-10 kt.
&&
.MARINE...
High pressure remains over the Atlantic tonight and Saturday. A
cold front approaches Saturday and slowly moves across Saturday
night.
SCA has been extended over the ocean waters through Saturday
evening. Gusty 20 to 25 kt winds continue into this evening, but
diminish somewhat overnight and into Saturday morning. By
afternoon, these winds pick up yet again to 20 to 25 kt and
continue into the evening. As the front moves overhead, winds
diminish Saturday night.
Ocean seas remain in the 3 to 7 ft range tonight, and Saturday.
Seas subside Saturday night per guidance.
Non ocean waters remain below SCA thresholds through Saturday
night.
Winds and seas are expected to remain below SCA criteria into mid-
week as high pressure builds over the waters and the pressure
gradient relaxes.
&&
.HYDROLOGY...
Any shower or thunderstorm through Saturday night may produce
minor urban flooding. However, no widespread hydrologic impacts
are anticipated.
No hydrologic impacts expected Sunday through the middle of next
week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Saturday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 11 PM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...FEB/PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...FEB
AVIATION...IRD
MARINE...FEB/PW
HYDROLOGY...FEB/PWHazardous weather outlook, Jun 30, 2:45 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
345 PM EDT Fri Jun 30 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ068>074-078-079-176-177-011700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
345 PM EDT Fri Jun 30 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-080-081-178-179-011700-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
345 PM EDT Fri Jun 30 2017
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ067-011700-
Orange-
345 PM EDT Fri Jun 30 2017
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
A few thunderstorms may produce strong gusty winds and small hail
into this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few thunderstorms may produce strong gusty winds and small hail
Saturday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-011700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
345 PM EDT Fri Jun 30 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jun 30, 3:10 PM EST, 41 minutes before
Special Weather Statement
National Weather Service New York NY
410 PM EDT FRI JUN 30 2017
NYZ067-302100-
Orange-
410 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE COUNTY...
At 409 PM EDT, a strong thunderstorm was located near Millrift, or
near Matamoras, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Port Jervis and Matamoras around 415 PM EDT.
Huguenot around 420 PM EDT.
Cuddebackville and Otisville around 425 PM EDT.
Middletown and Howells around 430 PM EDT.
Walden around 445 PM EDT.
LAT...LON 4149 7475 4150 7448 4157 7442 4163 7426
4163 7425 4160 7425 4158 7413 4161 7413
4161 7411 4153 7400 4134 7465 4136 7470
4139 7471 4140 7474 4143 7474 4142 7475
4144 7476 4146 7475 4149 7476
TIME...MOT...LOC 2009Z 239DEG 49KT 4140 7482
BCThunderstorm Wind, Orange
- When
- June 30, 3:51 PM EST
- Where
- Orange County, 1.33 mi SW of Mt Hope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 41.437, -74.549
Trees were reported down on top of wires south of Otisville at the intersection of Guymard and Finchville Turnpikes.
Thunderstorm Wind, Orange
- When
- June 30, 4:31 PM EST
- Where
- Orange County, 0.45 mi WNW of Vails Gate
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.454, -74.057
A tree was reported down on a vehicle in Vails Gate on Route 32 south of the 5 corners intersection.
Thunderstorm Wind, Orange
- When
- June 30, 4:37 PM EST
- Where
- Orange County, New Windsor
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -74.020
Numerous trees and wires were reported down across New Windsor.
Thunderstorm Wind, Orange
- When
- June 30, 4:39 PM EST
- Where
- Orange County, 0.13 mi SSW of Vails Gate
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.448, -74.051
A tree fell onto a house on South Jacqueline Street in Firthcliffe Heights.
Thunderstorm Wind, Orange
- When
- June 30, 4:40 PM EST
- Where
- Orange County, New Windsor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -74.020
Trees and Wires were reported down throughout New Windsor, including on Route 32 near Ardmore Street, and at 1 Briarcliff Place.
Thunderstorm Wind, Orange
- When
- June 30, 4:41 PM EST
- Where
- Orange County, 0.52 mi W of Vails Gate to 0.69 mi S of Vails Gate
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.450, -74.060
A microburst occurred in Cornwall, downing several large hardwood trees, some falling on power lines, a house and a shed. The microburst was confined to an area bounded by Jacquelin Street, Briarcliff Place, Mill Street and Bede Terrace. One tree was sheared off just above the ground. Wind speeds were estimated to be between 86-96 mph with the microburst, with a maximum path width of 1/4 mile and a path length of one mile.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20172 deaths · 1 event
- Flash Flood and Flood in Texas, June 30, 20171 injured · $53 million · 4 in hail · 13 events
- Lightning Strike in Tennessee, June 30, 20171 death · 1 event
- Hail and Damaging Winds in New Mexico, June 30, 2017$1.3 million · 2.75 in hail · 24 events
- Tornadoes and Hail in New York, June 30, 20174 injured · EF1 · 15 events
- Flash Flooding and Hail in Oklahoma, June 30, 2017$46,000 · 3 in hail · 29 events
- Flash Flood in Ohio, June 30, 2017$120,000 · 1 event
- Hail in Arkansas, June 30, 2017$75,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Ohio, June 30, 2017$51,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in New York, June 30, 2017$45,000 · EF0 · 5 events
- Damaging Winds in Mississippi, June 30, 2017$29,000 · 3 events
- Damaging Winds in Connecticut, June 30, 2017$17,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709815, 709816, 709817, 709820, 709821, 709824.